My son has been having severe problems with unknown allergies and asthma for some time now. He will be 6 in the beginning of June and will have is 4th set of tubes put in on this coming Monday. He is constantly having sinus and ear infections due to allergy symptoms and this also affects his asthma. We believe that he is allergic to silicone because everytime they put silicone tubes in his ears he is counstantly draining and continues to get ear infections. If he is allergic to silicone in the tubes, would be be allergic to it in other things as well? For example, I now understand that it is used in processed foods and is in a lot of medicine. He takes Veramyst, Singular, Zyrtec, Pantanese, Prilasec, Advair HFA and Albertol Solution or Inhaler. I'm now curious if his medications and diet might not be what are making him so sick. I need to get this under control, as he has missed 36 days of school in the last 2 years and he is only in Kindergarten.
I am sorry to learn of your travails. What a dreadful experience this must be for you and your son.
There are scattered reports in the medical literature of silicone allergy, some of which seem credible but I could find no well-controlled studies. Given the ubiquity of silicone in breast implants, one would expect a fair number of reports if allergy were a problem and there are not. On the other hand, it is conceivably a rare occurrence and so we are dependent on case reports such as the one I have copied below from the website of the American Academy of Allergy, Asthma and Immunology (AAAAI).
I am not an allergist/immunologist and so I recommend that you request of your son’s doctor(s) that they contact the Mayo Clinic or any other large referral center such as National Jewish Health in Denver to consult with an expert who might be able to provide information. Another option would be for you or his doctor to contact the internationally renowned allergist Dr. Phil Lieberman who submitted the reference cited below: http://www.allergymemphis.com/lieberman.html
Another possibility to explain your son’s predisposition to recurrent infection of his ears and sinuses would be some type of immunodeficiency state, a number of which are not rare.
I would be most appreciative of a follow-up message from you regarding the outcome of your attempts to improve your son’s health
Here is the article I mentioned above:
Ann Thorac Surg. 2009 Apr; 87(4):1275-7. Allergy to pacemaker silicone compounds: recognition and surgical management. Oprea ML, Schnöring H, Sachweh JS, Ott H, Biertz J, Vazquez-Jimenez JF.
Department of Pediatric Cardiac Surgery, RWTH Aachen University, Aachen, Germany.
Silicone is a widely used biomaterial. Contact allergy, particularly to silicone components of pacemaker coatings, is uncommon. We present a 12-year-old girl with a history of complex congenital heart disease and acquired complete heart block excluding transvenous lead placement. Contact allergy to silicone led to multiple surgical interventions until the etiology for recurrent pacemaker wound complications was discovered. The key to diagnosis was a specific manufacturer's patch test. Complete removal of the former pacing system and placement of custom-made silicone free pacemaker components and epicardial use of silicone free transvenous leads were essential for successful therapy.
Is this hyper sensitivity to Silicone as bad as it seems to be on the internet. I know what you can't believe everything that you read, but it seems kind of scary. They can't seem to figure out what is wrong with my son and it has been suggested that this may be his problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.